Flurbiprofen Tablets

What is this medication?

FLURBIPROFEN (flure BI proe fen) treats arthritis. It works by decreasing pain and inflammation. It belongs to a group of medications called NSAIDs.

This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.

COMMON BRAND NAME(S): Ansaid

Advertisement

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

What should I tell my care team before I take this medication?

They need to know if you have any of these conditions:

  • Bleeding disorder
  • Coronary artery bypass graft (CABG) within the past 2 weeks
  • Dehydration
  • Heart attack
  • Heart disease
  • Heart failure
  • High blood pressure
  • If you often drink alcohol
  • Kidney disease
  • Liver disease
  • Lung or breathing disease (asthma)
  • Receiving steroids like dexamethasone or prednisone
  • Smoke tobacco cigarettes
  • Stomach bleeding
  • Stomach ulcers, other stomach or intestine problems
  • Take medications that treat or prevent blood clots
  • An unusual or allergic reaction to flurbiprofen, other medications, foods, dyes, or preservatives
  • Pregnant or trying to get pregnant
  • Breast-feeding

How should I use this medication?

Take this medication by mouth. Take it as directed on the prescription label at the same time every day. You can take it with or without food. If it upsets your stomach, take it with food. Keep taking it unless your care team tells you to stop.

A special MedGuide will be given to you by the pharmacist with each prescription and refill. Be sure to read this information carefully each time.

Talk to your care team about the use of this medication in children. Special care may be needed.

Patients over 65 years of age may have a stronger reaction and need a smaller dose.

Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.

NOTE: This medicine is only for you. Do not share this medicine with others.

Advertisement

What if I miss a dose?

If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.

What may interact with this medication?

Do not take this medication with any of the following:

  • Cidofovir
  • Methotrexate

This medication may also interact with the following:

  • Aspirin and aspirin-like medications
  • Diuretics
  • Lithium
  • Medications for high blood pressure
  • Medications that treat or prevent blood clots like warfarin

This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.

Advertisement

What should I watch for while using this medication?

Visit your care team for regular checks on your progress. Tell your care team if your symptoms do not start to get better or if they get worse.

Do not take other medications that contain aspirin, ibuprofen, or naproxen with this medication. Side effects such as stomach upset, nausea, or ulcers may be more likely to occur. Many non-prescription medications contain aspirin, ibuprofen, or naproxen. Always read labels carefully.

This medication can cause serious ulcers and bleeding in the stomach. It can happen with no warning. Smoking, drinking alcohol, older age, and poor health can also increase risks. Call your care team right away if you have stomach pain or blood in your vomit or stool.

This medication may cause serious skin reactions. They can happen weeks to months after starting the medication. Contact your care team right away if you notice fevers or flu-like symptoms with a rash. The rash may be red or purple and then turn into blisters or peeling of the skin. Or, you might notice a red rash with swelling of the face, lips or lymph nodes in your neck or under your arms.

This medication does not prevent a heart attack or stroke. This medication may increase the chance of a heart attack or stroke. The chance may increase the longer you use this medication or if you have heart disease. If you take aspirin to prevent a heart attack or stroke, talk to your care team about using this medication.

You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medication affects you. Do not stand up or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells.

What side effects may I notice from receiving this medication?

Side effects that you should report to your care team as soon as possible:

  • Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
  • Bleeding—bloody or black, tar-like stools, vomiting blood or brown material that looks like coffee grounds, red or dark brown urine, small red or purple spots on skin, unusual bruising or bleeding
  • Heart attack—pain or tightness in the chest, shoulders, arms, or jaw, nausea, shortness of breath, cold or clammy skin, feeling faint or lightheaded
  • Heart failure—shortness of breath, swelling of the ankles, feet, or hands, sudden weight gain, unusual weakness or fatigue
  • Increase in blood pressure
  • Kidney injury—decrease in the amount of urine, swelling of the ankles, hands, or feet
  • Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
  • Rash, fever, and swollen lymph nodes
  • Redness, blistering, peeling, or loosening of the skin, including inside the mouth
  • Stroke—sudden numbness or weakness of the face, arm, or leg, trouble speaking, confusion, trouble walking, loss of balance or coordination, dizziness, severe headache, change in vision

Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):

  • Headache
  • Loss of appetite
  • Nausea
  • Upset stomach

This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Where should I keep my medication?

Keep out of the reach of children and pets.

Store at room temperature between 20 and 25 degrees C (68 and 77 degrees F). Throw away any unused medication after the expiration date.

NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.

Copyright ©2024 Elsevier Inc. All Rights Reserved.

Terms of use.

Note: Introduction and Additional Common Questions written and medically approved by Cleveland Clinic professionals.

Ad
Call Appointment Center 866.320.4573
Questions 216.444.2200